Alert archive / Ohio / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 63, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 12, 2011, 8:47 AM EDT for 4 counties in Ohio. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2011, 8:47 AM EDT (12:47 UTC)
- Expired
- May 12, 2011, 9:30 AM EDT
- In force
- 43 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Coshocton County, OH, Guernsey County, OH, Harrison County, OH, Tuscarawas County, OH
The radar
The Pittsburgh radar (KPBZ), 115 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 0.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1624 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
602
WUUS51 KPBZ 121247
SVRPBZ
OHC031-059-067-157-121330-
/O.NEW.KPBZ.SV.W.0063.110512T1247Z-110512T1330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
847 AM EDT THU MAY 12 2011
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GUERNSEY COUNTY IN EAST CENTRAL OHIO...
SOUTHWESTERN HARRISON COUNTY IN EAST CENTRAL OHIO...
SOUTHEASTERN COSHOCTON COUNTY IN EAST CENTRAL OHIO...
SOUTHERN TUSCARAWAS COUNTY IN EAST CENTRAL OHIO...
* UNTIL 930 AM EDT
* AT 842 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR PLAINFIELD...MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PLAINFIELD... NEWCOMERSTOWN... KIMBOLTON...
SALT FORK STATE PARK... BIRMINGHAM...
PIEDMONT... LONDONDERRY... FREEPORT...
CLENDENING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. HEAVY RAINFALL CAN
ALSO BE EXPECTED WITH THIS STORM...WHICH COULD CAUSE FLASH FLOODING.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 4030 8171 4025 8116 4016 8118 4016 8122
4001 8123 4012 8171 4014 8171 4015 8175
TIME...MOT...LOC 1246Z 281DEG 17KT 4020 8162
$$1 follow-up statement
996
WWUS51 KPBZ 121318
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
918 AM EDT THU MAY 12 2011
OHC031-157-121328-
/O.CAN.KPBZ.SV.W.0063.000000T0000Z-110512T1330Z/
COSHOCTON OH-TUSCARAWAS OH-
918 AM EDT THU MAY 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR TUSCARAWAS AND COSHOCTON
COUNTIES IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
HOWEVER...HEAVY RAIN WILL CONTINUE WITH SCATTERED THUNDERSTORMS.
LAT...LON 4021 8152 4019 8117 4016 8118 4016 8122
4008 8123 4001 8124 4009 8155
TIME...MOT...LOC 1317Z 281DEG 17KT 4014 8144
$$
OHC059-067-121330-
/O.CON.KPBZ.SV.W.0063.000000T0000Z-110512T1330Z/
GUERNSEY OH-HARRISON OH-
918 AM EDT THU MAY 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR HARRISON AND GUERNSEY COUNTIES...
AT 914 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR ODELL...MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SALT FORK STATE PARK... BIRMINGHAM...
PIEDMONT... LONDONDERRY...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. HEAVY RAINFALL CAN
ALSO BE EXPECTED WITH THIS STORM...WHICH COULD CAUSE FLASH FLOODING.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4021 8152 4019 8117 4016 8118 4016 8122
4008 8123 4001 8124 4009 8155
TIME...MOT...LOC 1317Z 281DEG 17KT 4014 8144
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 7:31 AM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 12, 7:31 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 731 AM EDT THU MAY 12 2011 .SYNOPSIS... A WARM FRONT, MOVING VERY SLOWLY EASTWARD THROUGH OHIO, WILL PROVIDE SCATTERED SHOWERS AND POSSIBLY SEVERE THUNDERSTORMS INTO TONIGHT. AS THE CENTER OF THE MAIN LOW PRESSURE SYSTEM, COMES SLOWLY EAST FROM NEBRASKA, SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... WILL CONTINUE TO MONITOR THUNDERSTORMS FOR SEVERE AND HEAVY RAIN POTENTIAL AS THEY MOVE SOUTHEAST ALONG THE WARM FRONT IN EASTERN OHIO. LESS CHANCE OF THUNDERSTORMS THROUGH EARLY AFTERNOON EAST OF THE I-79 CORRIDOR. THE STORM PREDICTION CENTER HAS HIGHLIGHTED MOST OF THE AREA IN A SLIGHT RISK TODAY. NAM12 INDICATES A STRONG INSTABILITY (SB CAPE AOA 3000 J/KG) AND WEAK SHEAR (25KTS 0-6KM BULK) ENVIRONMENT THIS AFTERNOON IN EASTERN OHIO SHIFTING INTO NORTH-CENTRAL WV AND EXTREME SOUTHWEST PA BY THE EVENING HOURS. BELIEVE STORMS IN OHIO WILL HAVE AN ADDITIONAL FLASH FLOODING THREAT AS THEY WILL BE SLOW MOVING AND MAY TRAIN OVER THE SAME AREAS. 3-HOUR FLASH FLOOD GUIDANCE OF 2 TO 2.5 INCHES WILL NEED TO BE MONITORED WITH TORRENTIAL DOWNPOURS EXPECTED IN TRAINING STORMS. TONIGHT...THE RIDGE AXIS WILL SLIDE SLOWLY EASTWARD INTO EASTERN OHIO WITH SHORT WAVE ENERGY DIVING FROM WESTERN PA INTO NORTHERN VIRGINIA. MEANWHILE, THE WARM FRONT SHOULD BE STRADDLED NORTH- SOUTH ACROSS WESTERN PA. WITH THIS IN MIND, BELIEVE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE INITIALLY SOUTHEAST OF PITTSBURGH. A FEW OF THE STORMS INITIALLY COULD BE SEVERE WITH THE SUPPORT OF FORCING FROM THE SHORT WAVE ALONG THE BOUNDARY. AFTER 06Z, CHANCE POPS CONTINUE ACROSS THE AREA WITH ELEVATED INSTABILITY (MUCAPE AROUND 1000 J/KG) REMAINING ALONG THE FRONTAL BOUNDARY. A WARM NIGHT CAN BE EXPECTED WITH LOWS RANGING FROM THE MID 60S IN EASTERN OHIO TO THE MID 50S ACROSS THE EASTERN RIDGES. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... FORECAST IS CLOSEST TO THE ECMWF THROUGH THIS PERIOD AS AN UNSETTLED PATTERN CONTINUES ACROSS THE UPPER OHIO VALLEY. THE UPPER RIDGE WILL SLOWLY MOVE ACROSS THE UPPER OHIO VALLEY INTO THE MID-ATLANTIC, PLACING THE REGION IN A ZONAL FLOW ON FRIDAY, SHIFTING TO SOUTHWESTERLY BY SATURDAY. A MID-LEVEL TROUGH WILL DIG INTO THE OHIO VALLEY WITH A SURFACE LOW PROGGED TO REACH WESTERN PA BY SATURDAY NIGHT. WITH THIS IN MIND, SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO SATURDAY WITH LIKELY POPS FORECAST. TEMPERATURES WILL BE AROUND 10 DEGREES ABOVE NORMAL WITH AN ENHANCED SOUTHERLY FLOW AHEAD OF THE SURFACE LOW ON FRIDAY. THE LOW WILL SWEEP A WEAK COLD FRONT ACROSS THE AREA ON SATURDAY, WITH TEMPERATURES RETURNING CLOSER TO SEASONAL NORMALS. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... TROUGH WILL CLOSE OFF INTO AN UPPER LOW IN THE OHIO VALLEY BY SUNDAY. THIS WILL KEEP AREA IN SOUTHERLY WARM FLOW. SFC LOW WILL SLOWLY PULL NORTHWARD INTO OH VALLEY WITH WARM FRONT EXTENDING EASTWARD ACROSS THE AREAS INTO SUNDAY. THIS WILL KEEP UNSETTLED WX GOING...WITH AFTN HRS SERVICE AS BEST COVERAGE FOR SHOWERS AND THUNDERSTORMS. UPR LOW WILL LIFT NORTH MONDAY AND WEAKEN AS NEW UPR LOW DIVES SOUTH TO REPLACE THE PRIOR. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... BASED ON BLEND OF RECENT SURFACE, RADAR, AND SATELLITE DATA COUPLED WITH NAM MODEL OUTPUT AND GFS LAMP, EXPECT MAINLY VFR TODAY, THEN MVFR FOG TONIGHT ACROSS THE UPPER OHIO VALLEY. HOWEVER, A BAND OF SCATTERED MVFR THUNDERSTORMS OVER NORTHERN OHIO MAY BRIEFLY AFFECT TAF SITES NEAR KPIT THIS MORNING. EXPECT ADDITIONAL MVFR THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EARLY TONIGHT NEAR THE WARM FRONT IN EASTERN OHIO, WHICH MAY ALSO AFFECT TAF SITES. TODAYS THUNDERSTORMS HAVE SEVERE POTENTIAL DUE TO POSSIBILITY OF LARGE HAIL AND DAMAGING WIND. RECENT ECMWF MODEL OUTPUT SHOWS LOW PRESSURE MOVING SLOWLY THROUGH THE UPPER OHIO VALLEY FRIDAY INTO MONDAY WITH SHOWERS AND THUNDERSTORMS PRODUCING RESTRICTIONS AT TIMES. NIGHTTIME FOG CAN ALSO CAUSE RESTRICTIONS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, May 12, 3:47 AM EDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 347 AM EDT THU MAY 12 2011 MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012- 021>023-041-130800- GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA- BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND- WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 347 AM EDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREATS WITH STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION, STORMS WILL BE SLOW MOVING WITH TORRENTIAL DOWNPOURS. THIS MAY LEAD TO A FEW ISOLATED AREAS OF LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ039>041-048>050-057>059-068-069-130800- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE- 347 AM EDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREATS WITH STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION, STORMS WILL BE SLOW MOVING WITH TORRENTIAL DOWNPOURS. WITH THE POTENTIAL FOR SEVERAL STORMS TO CROSS THE SAME AREAS, FLASH FLOODING WILL BE POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. WOODRUM
In the hours before
Special weather statement, May 12, 7:35 AM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 AM EDT THU MAY 12 2011
OHZ039-048-121200-
COSHOCTON OH-TUSCARAWAS OH-
735 AM EDT THU MAY 12 2011
...A STRONG THUNDERSTORM WILL AFFECT COSHOCTON AND WEST CENTRAL
TUSCARAWAS COUNTIES...
AT 733 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
BLISSFIELD...MOVING SOUTHEAST AT 25 MPH.
THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THIS STORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4046 8202 4045 8167 4055 8166 4055 8165
4040 8161 4035 8162 4022 8162 4021 8167
4015 8167 4017 8202 4039 8204Local storm report, May 12, 8:40 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
840 AM EDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM HAIL BAKERSVILLE 40.36N 81.65W
05/12/2011 E1.00 INCH COSHOCTON OH PUBLIC
EVENT OCCURRED BETWEEN 812 AM 05 12 2011 AND 827 AM 05
12 2011
&&
EVENT NUMBER PBZ1100710
JPThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:35 AM EDT | Special Weather Statement | PBZ | Coshocton | 25 min |
| May 12, 8:08 AM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Tuscarawas | 37 min |
| May 12, 9:32 AM EDT | Special Weather Statement | PBZ | Guernsey, Tuscarawas | 58 min |
| May 12, 10:35 AM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Harrison, Noble, Tuscarawas | 40 min |
| May 12, 5:02 PM EDT | Special Weather Statement | PBZ | Tuscarawas | 43 min |
| May 12, 5:04 PM EDT | Special Weather Statement | PBZ | Tuscarawas | 41 min |
| May 12, 5:28 PM EDT | Special Weather Statement | PBZ | Columbiana | 32 min |
| May 12, 6:11 PM EDT | Areal Flood Warning | PBZ | Carroll | 5 hr |
| May 12, 6:42 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 48 min |
| May 12, 6:47 PM EDT | Special Weather Statement | PBZ | Tuscarawas | 28 min |
| May 12, 6:53 PM EDT | Areal Flood Warning | PBZ | Carroll, Columbiana, Jefferson | 5 hr |
| May 12, 7:30 PM EDT | Special Weather Statement | PBZ | Harrison, Jefferson | 60 min |
| May 12, 7:48 PM EDT | Special Weather Statement | PBZ | Harrison | 57 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.